Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Primes in intervals of bounded length
HTML articles powered by AMS MathViewer

by Andrew Granville PDF
Bull. Amer. Math. Soc. 52 (2015), 171-222 Request permission


The infamous twin prime conjecture states that there are infinitely many pairs of distinct primes which differ by $2$. Until recently this conjecture had seemed to be far out of reach with current techniques. However, in April 2013, Yitang Zhang proved the existence of a finite bound $B$ such that there are infinitely many pairs of distinct primes which differ by no more than $B$. This is a massive breakthrough, making the twin prime conjecture look highly plausible, and the techniques developed help us to better understand other delicate questions about prime numbers that had previously seemed intractable.

Zhang even showed that one can take $B = 70000000$. Moreover, a co-operative team, Polymath8, collaborating only online, had been able to lower the value of $B$ to ${4680}$. They had not only been more careful in several difficult arguments in Zhang’s original paper, they had also developed Zhang’s techniques to be both more powerful and to allow a much simpler proof (and this forms the basis for the proof presented herein).

In November 2013, inspired by Zhang’s extraordinary breakthrough, James Maynard dramatically slashed this bound to $600$, by a substantially easier method. Both Maynard and Terry Tao, who had independently developed the same idea, were able to extend their proofs to show that for any given integer $m\geq 1$ there exists a bound $B_m$ such that there are infinitely many intervals of length $B_m$ containing at least $m$ distinct primes. We will also prove this much stronger result herein, even showing that one can take $B_m=e^{8m+5}$.

If Zhang’s method is combined with the Maynard–Tao setup, then it appears that the bound can be further reduced to $246$. If all of these techniques could be pushed to their limit, then we would obtain $B$($=B_2$)$=12$ (or arguably to $6$), so new ideas are still needed to have a feasible plan for proving the twin prime conjecture.

The article will be split into two parts. The first half will introduce the work of Zhang, Polymath8, Maynard and Tao, and explain their arguments that allow them to prove their spectacular results. The second half of this article develops a proof of Zhang’s main novel contribution, an estimate for primes in relatively short arithmetic progressions.

Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 11P32
  • Retrieve articles in all journals with MSC (2010): 11P32
Additional Information
  • Andrew Granville
  • Affiliation: Département de mathématiques et de statistiques, Université de Montréal, Montréal QC H3C 3J7, Canada
  • MR Author ID: 76180
  • ORCID: 0000-0001-8088-1247
  • Email:
  • Received by editor(s): September 5, 2014
  • Published electronically: February 11, 2015
  • Additional Notes: This article was shortened for final publication and several important references, namely [7, 10, 14, 16, 37, 38, 41, 43, 48, 53, 59, 60, 61, 65, 66, 67], are no longer directly referred to in the text. Nonetheless we leave these references here for the enthusiastic student.

  • Dedicated: To Yitang Zhang, for showing that one can, no matter what
  • © Copyright 2015 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 52 (2015), 171-222
  • MSC (2010): Primary 11P32
  • DOI:
  • MathSciNet review: 3312631